Police sergeant, 27, DIES from Kratom overdose, sparking controversy about natural remedies

Kratom Overdose
  • Police sergeant Matthew Dana passed away in August after overdosing on kratom, which comes from a Southeast Asian plant
  • Proponents of the supplement say it can be used to wean people addicted to heroin and other opioids off of drugs
  • However, the FDA has warned that it can induce withdrawal symptoms and cause other harmful side effects
  • Kratom advocates are worried that Dana’s death will lead to a ban of the supplement, which the FDA is currently reviewing 

The death of a 27-year-old police sergeant who overdosed on an herbal supplement has called into question the safety of the cure-all remedies.

New York State Sergeant Matthew Dana, who spent his time uncovering narcotics dealers, passed away on Sunday, August 6, and an autopsy has since revealed that an overdose on kratom killed him.

Even as the use of dietary supplements in the US has grown in recent years, kratom has been banned in six states given its association with 15 deaths in just two years.

Kratom can be purchased online and at convenience stores, smoke shops and gas stations.

The drug’s proponents argue that it is used to relieve pain and to wean people with addictions off heroin and other opioids.

Additionally, kratom has been used recreationally more and more, as users claim it can both energize and relax them, depending on how much of it they consume.

But the FDA has warned that the supplement causes adverse health effects, including severe withdrawal symptoms.

A 2014 warning from the administration said it could induce respiratory depression, vomiting, nervousness, weight loss and constipation.

The warning noted withdrawal symptoms may include hostility and aggression, but it did not list pulmonary edema as a side effect.

Dana’s death has revived the debate, though, striking fear among kratom advocates that it could be cited in an ongoing federal review to get it banned nationwide.

 

The following are supplements that consumers need to know the dangers of.

Kava: The NIH has said that the supplement which is supposed to combat anxiety can cause serious liver damage.

Comfrey: The FDA has said that users should avoid orally consuming this supplement, which is known to heal wounds such as bruises and sprains, because it might cause lung damage.

Chaparral: While proponents advertise that the supplement reduces pain and inflammation, little evidence has supported this, and it has been on the FDA’s poisonous plant list for 20 years because of its ability to cause irreversible liver damage.

 

 

1 Comment

  1. Angela says: Reply

    When I hear FDA and a dietary supplement I hear big business behind the attempt to ban or regulate it so BIG PHARMA can get into the act. The revolving door between PHARMA and FDA is so big that it is incestuous and fraudulent. The FDA has lost credibility as an independent thinker and so when the FDA keeps their hands out for money, big PHARMA steps in. Let the FDA stay out of the fray and let the market forces do their job. Besides, I truly think that people who want to use drugs should be allowed to use drugs and be allowed to kill themselves. Too much money is wasted on addicts and this money taken out of the mouths of kids, from education food for kids, daycare and more. Time to stop coddling the addicts with our tax dollars and use the $$$ where it is beneficial.

Leave a Reply